Illinois, 2006

Hail and Damaging Winds in Illinois, March 11, 2006

March 11, 2006 · NWS ILX · 25 events in 13 counties and zones

21 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 11, 3:29 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 11, 3:29 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
329 PM CST SAT MAR 11 2006

.DISCUSSION...
HIGH PRESSURE RIDGE SLIPPING OFF TO THE EAST.  LOW PRESSURE SYSTEM
MOVING OUT OF THE CENTRAL PLAINS AS SHORT WAVE RIDES UP SWRLY
FLOW...BRINGING EARLY MORNING SHOWERS AND THUNDERSTORMS TO THE MID
MISS AND OHIO RIVER VALLEYS. A PSEUDO WARM FRONT IS DRAPED ACROSS
SRN MO AND THRU THE OHIO RIVER VALLEY...PSEUDO ONLY BECAUSE THERE IS
NO REAL STRONG TEMP GRADIENT AT THE SFC...BUT A PRETTY DISTINCT
SHIFT IN THE MOISTURE.  THUNDERSTORMS IN SRN MO ARE ELEVATED ALONG
SAID FRONTAL BOUNDARY THIS MORNING.  MODEL DIFFERENCES FOR THIS
ROUND WERE MAINLY IN THE SPEED OF DIFFERENT SYSTEMS.  TOOK THE
MIDDLE ROAD WHICH LINED UP NICELY WITH THE GFS...WHICH SEEMS TO HAVE
BEEN ONE OF THE MORE STEADY OF CHOICES OF LATE.  MAIN ISSUES OF THE
FORECAST ARE CONVECTION THIS MORNING AND TONIGHT...TOMORROW
AFTERNOON AND EVENING...AND ANOTHER BLIP OF ENERGY MIDWEEK.

SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
MOISTURE SURGING NORTH AHEAD OF APPROACHING SYSTEM.  LLJ INCREASING
IN INTENSITY THROUGH THE EARLY MORNING...SUSTAINING CONVECTION.
ACTIVITY SHIFTING TO THE NE AS WAVE PUSHED THROUGH.  MOIST AIR AT
SFC WITH STEEP MID LEVEL LAPSE RATES WILL LEND ITSELF TO SOME GOOD
INSTABILITY IN THE SRN PLAINS AND MID MISS RIVER VALLEY. CHANCES FOR
SEVERE WEATHER IN ILX/S CWA INCREASE INTO THE EVENING HOURS AS THE
LLJ REINTENSIFIES.  UNDER SLIGHT RISK FROM SPC.  LEVEL OF THREAT
THIS EVENING WILL ALSO BE VERY DEPENDENT ON INTERACTIONS WITH OLD
BOUNDARIES LAID DOWN BY STORMS THIS MORNING.  MODEL SOUNDINGS SHOW
PW VALUES FROM JUST UNDER AN INCH TO ABOUT 1.4 BY MIDNIGHT TONIGHT.
LI/S FROM -2 TO -5 LATE THIS AFTERNOON...WITH CAPE VALUES GENERALLY
JUST UNDER 1000J/KG. ACTUAL FRONT IS EXPECTED TO PASS THROUGH THE
AREA IN THE OVERNIGHT HOURS...GETTING HUNG UP JUST TO THE SOUTH AS
ANOTHER WAVE KICKS OUT OF THE PLAINS.  RETURN FLOW COMES IN AHEAD OF
THE NEXT SYSTEM BRINGING PLENTY OF MOISTURE AND WARM AIR...IN A
HURRY.

TOMORROW IS A SIMILAR STORY...IN THE WARM SECTOR AGAIN...BUT WITH
SLIGHTLY HIGHER VALUES OF INSTABILITY FOUND IN THE MODEL SOUNDINGS.
MAIN DIFFERENCE IS MORE MOISTURE/INSTABILITY...WAA IN THE LOW
LEVELS...AND DIFLUENT FLOW ALOFT...AND PROXIMITY OF THE SFC LOW.
SUPERCELL OUTBREAK POSSIBLE WITH LOW LEVEL WINDS PICKING UP AND
INCREASING THE VERTICAL SHEAR PROFILE THROUGH THE AFTERNOON AND
EVENING HOURS. SPC HAS ISSUED A RATHER LARGE AREA OF MODERATE RISK
FOR DAY 2 IN THE MID MISS VALLEY...OHIO VALLEY...MO AND AR. WENT
AHEAD AND MENTIONED SEVERE THUNDERSTORM WORDING IN THE GRIDS FOR THE
OVERNIGHT HOURS SUNDAY.

LONG TERM...MONDAY THROUGH FRIDAY...
SHIFT SLIGHTLY IN THE AIRMASS FOR THE AREA.  AFTER THE COLD FRONT
MOVES THROUGH...PATTERN WILL FLATTEN OUT SOMEWHAT ALOFT...PUTTING US
IN A MORE ZONAL FLOW.  ONE WAVE RIPPLES THROUGH MIDWEEK...AND
HAVE TWEAKED THE FORECAST TO REFLECT A CHANCE FOR RAIN...MOSTLY IN
THE NRN CWA ON WEDNESDAY.  TEMPERATURES WILL RETURN TO MORE NORMAL
TEMPERATURES FOR EARLY MARCH NEXT WEEK.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

HJS
Hazardous weather outlook, Mar 11, 11:46 AM CST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1146 AM CST SAT MAR 11 2006

ILZ027>031-036>038-040>057-061>063-066>068-071>073-121200-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1146 AM CST SAT MAR 11 2006

...SEVERE WEATHER EXPECTED BY LATE THIS AFTERNOON INTO TONIGHT AND
AGAIN LATE SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WARM MOIST AIR WILL ADVECT NORTHWARD INTO THE REGION THIS
AFTERNOON AND INTERACT WITH AN APPROACHING COLD FRONT TO PRODUCE
THUNDERSTORMS ACROSS THE AREA AFTER 300 PM...WHICH WILL EXTEND
INTO THE LATE EVENING HOURS. THE GREATEST THREAT FROM THESE STORMS
WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...AN ISOLATED
TORNADO IS NOT OUT OF THE QUESTION. THE HIGHER PROBABILITY FOR
LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES EXTENDS ALONG
AND SOUTH OF A JACKSONVILLE TO SPRINGFIELD TO SHELBYVILLE LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER SIGNIFICANT THREAT FOR WIDESPREAD SEVERE WEATHER EXISTS
LATER SUNDAY INTO SUNDAY NIGHT OVER PARTS OF CENTRAL...EAST
CENTRAL AND SOUTHEAST ILLINOIS. A STRONG FRONTAL SYSTEM WILL MOVE
INTO THE AREA ON SUNDAY AND COMBINE WITH CONTINUED WARM AND MOIST
AIR TO PRODUCE A SECOND ROUND OF THUNDERSTORMS. THESE STORMS WILL
MOVE INTO THE REGION LATE IN THE AFTERNOON AND CONTINUE INTO
SUNDAY NIGHT. THE GREATEST THREAT FROM THESE STORMS WILL BE LARGE
HAIL...DAMAGING WINDS...AND TORNADOES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON THROUGH THE
EVENING HOURS. THE PRIMARY THREAT TIME WILL BE FROM 300 PM THIS
AFTERNOON UNTIL 1100 PM THIS EVENING.

SMITH

In the hours before

Local storm report, Mar 11, 4:42 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
442 PM CST SAT MAR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             2 S LEWISTOWN           40.37N 90.16W
03/11/2006  M0.88 INCH       FULTON             IL   TRAINED SPOTTER

&&

GEELHART

The radar

The Lincoln radar (KILX), 73 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

21 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Fulton

When
March 11, 4:42 PM CST
Where
Fulton County, 2 mi S of Lewistown
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.367, -90.150

Hail, Knox

When
March 11, 4:58 PM CST
Where
Knox County, Galesburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.950, -90.367

Hail covering the ground.

Hail, Schuyler

When
March 11, 5:00 PM CST
Where
Schuyler County, Ray
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.200, -90.467

Hail covering the ground.

Hail, Knox

When
March 11, 5:00 PM CST
Where
Knox County, Wataga
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
41.033, -90.283

Hail, Knox

When
March 11, 5:09 PM CST
Where
Knox County, 7 mi N of Galesburg
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.050, -90.367

Hail, Scott

When
March 11, 5:47 PM CST
Where
Scott County, 1 mi SW of Winchester
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.617, -90.483

Hail, Scott

When
March 11, 5:50 PM CST
Where
Scott County, Bluffs
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.750, -90.533

Hail, Schuyler

When
March 11, 6:07 PM CST to 6:12 PM CST
Where
Schuyler County, Brooklyn
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.233, -90.767

Hail, Menard

When
March 11, 6:13 PM CST
Where
Menard County, Tallula
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.933, -89.933

Thunderstorm Wind, Cass

When
March 11, 6:15 PM CST
Where
Cass County, 2 mi S of Philadelphia
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.883, -90.117

Hail, Cass

When
March 11, 6:25 PM CST
Where
Cass County, 2 mi S of Philadelphia
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.883, -90.117

Thunderstorm Wind, Menard

When
March 11, 6:30 PM CST
Where
Menard County, 3 mi N of Greenview
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -89.750

Power lines blown down.

Hail, Sangamon

When
March 11, 6:34 PM CST
Where
Sangamon County, 1 mi WNW of Pleasant Plains
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.867, -89.933

Hail, Tazewell

When
March 11, 6:37 PM CST
Where
Tazewell County, 2 mi W of Delavan
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.367, -89.583

Hail, Sangamon

When
March 11, 6:51 PM CST
Where
Sangamon County, New Berlin
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.717, -89.917

Thunderstorm Wind, Logan

When
March 11, 6:55 PM CST
Where
Logan County, 3 mi E of New Holland
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.183, -89.533

Silo blown over west of Sugar Creek.

Thunderstorm Wind, Logan

When
March 11, 7:02 PM CST
Where
Logan County, 3 mi SE of Hartsburg
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.217, -89.400

Hail, Sangamon

When
March 11, 7:05 PM CST
Where
Sangamon County, Springfield
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.800, -89.650

Hail, Logan

When
March 11, 7:09 PM CST
Where
Logan County, Lincoln
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.150, -89.367

Hail, McLean

When
March 11, 7:33 PM CST
Where
McLean County, Lexington
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.650, -88.783

Hail, McLean

When
March 11, 7:55 PM CST
Where
McLean County, Le Roy
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.350, -88.767

Hail, Shelby

When
March 11, 8:56 PM CST
Where
Shelby County, 2 mi E of Shelbyville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.417, -88.767

Hail covered the ground.

Hail, Douglas

When
March 11, 9:00 PM CST
Where
Douglas County, 5 mi N of Tuscola
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.867, -88.283

Hail, Shelby

When
March 11, 9:18 PM CST
Where
Shelby County, Windsor
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.433, -88.600

Hail, Coles

When
March 11, 9:40 PM CST
Where
Coles County, Mattoon
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.483, -88.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493519, 5493520, 5493521, 5493522, 5493523, 5493581, 5493582, 5493600, 5493583, 5493584, 5493585, 5493586, 5493587, 5493588, 5493589, 5493590, 5493591, 5493592, 5493593, 5493594, 5493595, 5493596, 5493597, 5493598, 5493599.